Alert archive / Texas / Coastal Flood Statements in 2020
Coastal Flood Statement 9, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Sep 25, 2020, 2:47 PM CDT for Kenedy County, Texas. It took effect at Sep 25, 2020, 10:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2020, 2:47 PM CDT (19:47 UTC)
- In effect from
- Sep 25, 2020, 10:00 PM CDT
- Expired
- Sep 26, 2020, 8:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Brownsville, TX
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WHUS44 KBRO 251947 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 247 PM CDT Fri Sep 25 2020 TXZ256-257-351-260400- /O.NEW.KBRO.CF.S.0009.200926T0300Z-200926T1300Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 247 PM CDT Fri Sep 25 2020 * WHAT...Isolated minor coastal flooding expected. * WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy Counties. * WHEN...From 10 PM CDT this evening through 8 AM Saturday morning. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. * ADDITIONAL DETAILS...Above normal high tide (2 feet MLLW) occurs at 3:03 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Nuisance flooding is expected...with water approaching or just encroaching the dunes on South Padre Island and Boca Chica Beach. Walking or driving on teh beach during high tide is not recommended. && $$
1 follow-up statement
126 WHUS44 KBRO 260331 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 1031 PM CDT Fri Sep 25 2020 TXZ256-257-351-261145- /O.CON.KBRO.CF.S.0009.000000T0000Z-200926T1300Z/ Coastal Willacy-Coastal Cameron-Coastal Kenedy- 1031 PM CDT Fri Sep 25 2020 * WHAT...Isolated minor coastal flooding expected. * WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy Counties. * WHEN...From 10 PM CDT this evening through 8 AM Saturday morning. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. * ADDITIONAL DETAILS...Above normal high tide (2 feet MLLW) occurs at 3:03 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Nuisance flooding is expected...with water approaching or just encroaching the dunes on South Padre Island and Boca Chica Beach. Walking or driving on teh beach during high tide is not recommended. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Sep 25, 11:37 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 25, 11:37 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1137 AM CDT Fri Sep 25 2020 .DISCUSSION...updated the Pop forecast for the afternoon with a small chance of a brief shower or a thunderstorm mainly over the Lower Valley the coastal regions and possibly tracking into the eastern portions of Hidalgo County. Isolated echos showing up south of the River along weak convergence line. Hi-res models show this convergence line/sea breeze spreading north across the Lower Valley between 1 and 3 PM moving slowly west before petering out around sunset. Morning sounding indicated sufficient moisture to AOB 750mb with very dry air above this level. It will be a battle if the dry air or the sea breeze has enough oomph to set off an isolated cell or two. 20 percent should suffice for now. Adjusted cloud cover and that is about it for now. && .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...VFR should prevail for all three sites this afternoon and overnight. Cumulus field is developing nicely and a ceiling at 4-5K is probable for a few hours this afternoon before dissipating this evening. Also, an isolated shower or thunderstorm is possible mainly in the KBRO and KHRL vicinity but probability remains low, at 20 percent, so will likely not mention in the 18Z TAF package at this time. Southeast winds remain light this afternoon and tonight. && .PREV DISCUSSION... /issued 644 AM CDT Fri Sep 25 2020/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...Satellite imagery along with surface observations continue to show some passing low to mid level clouds across Deep South Texas this morning, with very light to calm winds. VFR conditions will prevail over the next 24 hours with weak high pressure in control. Winds will shift east and then southeasterly later today, with some moderate gusts midday. PREV DISCUSSION... /issued 359 AM CDT Fri Sep 25 2020/ .A hot humid weekend ahead followed by much drier and noticeably cooler overnights and mornings next week... SHORT TERM (Today through Saturday): Deep South Texas and the Rio Grande Valley will hang on to above average temperatures and remain dry through the short term. At the mid levels, an area of weakness in the 500 mb flow will amplify to become a cutoff low over East Texas on Saturday, while weak high pressure at the surface moves eastward across the state through the short term. This will set up an onshore flow today that will become more southerly by Saturday, allowing temperatures to remain warm. Atmospheric moisture continues to remain rather shallow, but could be enough to allow a shower or two to develop later today. However, decided to keep out any mentionable PoPs for this forecast package through the short term. The current water levels are around 1.5 ft MHHW this morning, and guidance suggests that these values will slowly come down by midday again today with the low tide. This supports the current Coastal Flood Advisory for the entire Lower Texas Coast...though impacts may be less given the lack of strong wave push onshore with most of the beach available for use yesterday. Water levels should be low enough that a Coastal Flood Advisory will likely not be needed today, with a statement at most for pre-dawn high tide Saturday as water may approach the dune line only at the narrowest beaches...if at all. LONG TERM (Saturday Night through Thursday): If you're ready to put an end to the summer swelter...we've got your tonic! But first, a sultry Saturday night and a near-triple-digit Sunday for most as low level southerly flow between subtropical ridge over the eastern Gulf and pre-frontal low pressure in west Texas keeps temperatures in the upper 70s or lower 80s for much of Saturday night. Low level southwest flow develops Sunday afternoon and should create a heat "spike" with temperatures ranging from 95 to 100 across the region. The southerly flow continues overnight Sunday with one more sultry night...as temperatures will only dip a couple degrees below 80 for the early Monday commute. The change begins later Monday. Yesterday, all models came together on the sweeping "big" front...the first of the young autumn. Now the question is timing. The GFS stands alone with a fast sweep, driving the front through the entire region and well into northern Mexico by Monday evening. The remaining model suite is not so rapid...with the front slowing as it approaches the Rio Grande. Given the full atmospheric nature of the front and time of year believe the slightly slower answer is best here. Inherited forecast was in decent agreement with this...and have kept one more hot/very hot (for late September) day for the populated Valley with some lowering temperatures across the northern ranchlands as the front should pass there between 1 and 4 PM. As for precipitation...went with a modified blend to begin rain chances across the ranchlands before noon and across most of the Rio Grande Valley before sunset. Whether there is any convection along the front remains to be seen...but if a quick moving line could form, strong to potentially severe storms could be an issue based on the dry air push and translation of stronger winds to the surface. At this point it seems better rain chances are just behind the front...still with thunder potential initially but perhaps with winds below severe levels. Thereafter...the story turns breezy to windy (windy along the coast and bay) with residual showers mainly across the Lower Valley and favoring the beaches Monday night as tail of vigorous 500 mb trough rolls through the eastern half of Texas. But more notably for most folks is the significantly drier air that arrives for Tuesday. Morning lows should fall into the 60s but more noticeable will be the low humidity Tuesday afternoon. With new ECMWF/UKMET/Canadian trends for a stronger and deeper 500 mb trough, have lowered high temperatures into the low to mid 80s Tuesday despite the return of full sunshine everywhere. As for the beaches...the strong northerly wind flow will develop a slosh of north/northeast swell that could create a round of minor coastal flooding and overwash at high tide early Tuesday morning...something to be aware of since recent erosion leaves little slope for water to run up before hitting the dunes. May need to hoist another coastal flood advisory for this reason before tides run downshore later that day or night. Finally...given the surge of dry and somewhat cooler air over the still very warm (mid 80s) Gulf waters...beach winds could gust over 40 mph and a coastal zone wind advisory may be in the cards for Monday night into early Tuesday. For Tuesday night through Thursday...welcome to the autumn comfort zone! For the forecast, used a blend of the recent model trends which are a bit lower than the national blends. With winds going light to calm by Wednesday morning and with starting dewpoints ranging from the lower 30s to lower 40s, morning lows should be in the mid to upper 50s (except 65 to 70 along the coast). This would be the coolest morning since May 1st and quite welcome for those wanting to turn off the air conditioning for a few nights. The pleasantly cool overnight/early morning should prevail into Thursday if not longer. Diurnal temperature range will be fairly large as still strong and total sunshine at the end of September/start of October should allow Wednesday/Thursday afternoon to recover toward 90 in most areas...but with low to very low humidity remaining in place. MARINE: Buoy 42020 continues to show a dominant wave period around 8 to 9 seconds early this morning, but swell height has dropped to around 2 ft. Wave heights are expected to continue to subside through the day today and into Saturday, allowing marine conditions to remain favorable through the short term. Winds will remain light to moderate out of the southeast as a weak high pressure system moves eastward across the state of Texas. Saturday night through Tuesday night...A bit of a southerly push Saturday night into Sunday night may bring 15 to 20 knots and require alternating caution over the Bay by day (Sunday) and Gulf by night (Saturday night and Sunday night). Seas will rise a smidge to moderate levels as well. Winds and seas collapse on Monday pre- front...before the strong surge of the big 'norther arrives by afternoon north of Port Mansfield and the rest of the waters at or before sunset. Strongest winds in all waters will be Monday night...and there is a legitimate potential for a Gale event given the strength of the low level flow combined with enough cooler/drier air rolling across the mid-80s Gulf waters. For now, held gusts just below 34 knots but it will be close with the peak Monday night through at least mid morning Tuesday. Aforementioned ECMWF/UKMET/Canadian are most bullish on a prolonged wind and dangerous seas event into Tuesday evening...and have nudged the forecast in this direction. Modified GFS-based WaveWatch III output up a foot or two to account for Monday night and Tuesday's event with a more gradual rate of improvement Tuesday night. Bottom line? Boaters/fishers should wrap any trips by noon Monday before dangerous conditions arrive. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 88 75 89 79 / 10 0 0 10 BROWNSVILLE 91 75 90 78 / 20 0 0 0 HARLINGEN 92 73 91 76 / 20 0 0 0 MCALLEN 94 75 94 76 / 0 0 0 0 RIO GRANDE CITY 96 73 97 75 / 0 0 0 0 SOUTH PADRE ISLAND 85 78 85 80 / 10 0 0 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 59-GB/99
Hazardous weather outlook, Sep 25, 4:05 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 405 AM CDT Fri Sep 25 2020 TXZ248>257-351-353-260915- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 405 AM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a moderate risk of rip currents at area beaches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Wind Advisory may be needed on Monday night along the coastal areas with the passage of a cold front. Strong thunderstorms could form along and ahead of the frontal passage on Monday night, leading to the potential for strong gusty winds, lightning, and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-260915- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 405 AM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories and even a Gale Warning may be needed Monday night into Tuesday with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 25, 1:09 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Brownsville TX
109 PM CDT Fri Sep 25 2020
TXZ255-257-251900-
Coastal Cameron TX-Inland Cameron TX-
109 PM CDT Fri Sep 25 2020
...SPECIAL WEATHER STATEMENT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Library Memorial Middle School, or over Laureles, moving north at 10
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Harlingen, Los Fresnos, Rio Hondo, Arroyo City, Laureles,
Brownsville, Palmer Laasko Elementary, Rancho Viejo City Hall, Lozano
and Holly Beach.
LAT...LON 2624 9733 2622 9734 2623 9732 2619 9729
2606 9735 2603 9741 2604 9757 2625 9767
2632 9764 2630 9753 2633 9751 2634 9747
2633 9745 2634 9743 2626 9729 2627 9731
2626 9733 2625 9733 2624 9728
TIME...MOT...LOC 1809Z 185DEG 9KT 2612 9751
HallmanSpecial weather statement, Sep 25, 1:50 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
150 PM CDT Fri Sep 25 2020
TXZ251-254>257-351-251930-
Coastal Willacy TX-Inland Willacy TX-Coastal Kenedy TX-
Coastal Cameron TX-Inland Cameron TX-Inland Kenedy TX-
150 PM CDT Fri Sep 25 2020
...SPECIAL WEATHER STATEMENT...
At 146 PM CDT, Doppler radar was tracking strong thunderstorms
across portions of Willacy and Cameron counties, moving north at 15
mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Arroyo City, Port Mansfield, San Perlita, Willamar, Santa Monica,
Port Mansfield Chamber Of Commerce, San Perlita High School, Port
Mansfield Airport, Porfirio and La Tina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2622 9729 2618 9740 2633 9775 2668 9773
2667 9745 2656 9743 2656 9735 2655 9742
2645 9737 2641 9745 2644 9738 2640 9742
2639 9741 2644 9736 2627 9734 2627 9728
2622 9734
TIME...MOT...LOC 1846Z 190DEG 14KT 2640 9760
HallmanThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 1:09 PM CDT | Special Weather Statement | BRO | Cameron | 51 min |
| Sep 25, 1:50 PM CDT | Special Weather Statement | BRO | Willacy | 40 min |
| Sep 25, 2:48 PM CDT | Areal Flood Advisory | BRO | Cameron | 117 min |
| Sep 25, 3:04 PM CDT | Special Weather Statement | BRO | Cameron | 56 min |
Nearby
Coastal Flood Statements in Texas, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.